Symptoms of low blood sugar, which is also called hypoglycemia, generally occur when an individual's blood sugar dips to 70 mg/dL or lower, according to WebMD. Hypoglycemia occurs when diabetics do not have enough sugar in their bodies to use for fuel; some instances of hypoglycemia are caused by medications and exercise.
Symptoms of low blood sugar vary from person to person, but usually include confusion, feeling shaky, dizziness, hunger and irritability, according to WebMD. Headaches, racing pulse, pounding heart, trembling, anxiety, weakness, sweating and pale skin can also be symptoms to watch for.
Without treatment, more severe symptoms may occur, including poor concentration and coordination, numbness in the tongue or mouth, nightmares, fainting and even coma.
Hypoglycemia caused by diet generally occurs when a diabetic takes too much insulin based on the number of carbohydrates consumed. WebMD states that this might occur when a diabetic eats a meal that has an abundance of simple sugars, or if the diabetic eats later than typical, or does not eat a full meal or skips meals.
Some diabetic medications can cause hypoglycemia. Drugs like diabinese, Orinase, Prandin, Starlix and Tolinase are all known to cause low blood sugar. Drinking alcohol or taking aspirin, warfarin, allopurinol or probenecid with diabetes medications can also bring on hypoglycemia, according to WebMD.